Virginia, 2023

Damaging Winds in Virginia, July 15, 2023

July 15, 2023 · NWS RNK · 5 events in 3 counties and zones

A weak front coupled with an upper level disturbance and afternoon heating allowed for storms to develop, some being severe and producing a few areas of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak front coupled with an upper level disturbance and afternoon heating allowed for storms to develop, some being severe and producing a few areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 12:48 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 15, 12:48 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
148 PM EDT Sat Jul 15 2023

.SYNOPSIS...
Low pressure works east across the Ohio Valley today with a
front gradually working east over our area by Sunday morning.
Weak high pressure builds in Sunday night. Another front arrives
by midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1100 AM EDT Saturday...

     Scattered To Numerous Showers And Thunderstorms...

Forecast remains on track. Morning soundings support robust
thermals this afternoon with SBCAPE pushing 2500 j/kg during
time of peak heating. Mean wind is from 230 deg at close to 20
mph...so expecting storm cells this afternoon to move from
southwest to northeast and remain progressive. This is a good
thing since PWAT value within GSO sounding was just over 1.80
suggesting storms will be rain efficient. Dry pockets of air
still evident is some of the upper layers, and with forecast
DCAPE between 500-1000 j/kg will have to watch for potential
microbursts with the stronger storms. Given potential to receive
a good bit of solar insolation prior to arrival of the short
wave trof think this will be a busy afternoon and evening with
respect to strong to potentially severe storms for our forecast
area...threats from localized torrential downpours and strong
wind gusts.

The short wave trough to our west is pretty evident with
regional radars showing scattered to numerous SHRA/TSRA from
western Ohio into central KY/TN. Models project for this
shortwave to move from the TN Valley into the Virginias/Carolinas
around during the 18-23z, 2pm-7pm EDT time frame. This will
line up well for peak heating and high-res/CAMS show storms
developing first along the southern Blue Ridge into the Mountain
Empire by 1-2pm then spreading/expanding north and east to the
rest of the area by late afternoon/early evening. Best
concentration looks to be along/west of the foothills. Actual
surface front remains diffuse but think there will be enough
shear and modest mid level lapse rates to support thunderstorm
clusters and loose organization. This will support marginal to
slight risk for heavy excessive rainfall and marginal risk for
severe storms.

Models are taking the convection to the piedmont and east
around midnight, so activity will not diminish as much after
sunset, and with the frontal boundary working across the central
Appalachians overnight, another batch of showers/few storms
will stay scattered across the mountains of WV/far southwest VA.

Temperatures this afternoon will be close to normal for mid
July with readings in the upper 70s to mid 80s along/west of
the Blue Ridge, to upper 80s/near 90 east.

No change in airmass tonight and will be muggy with dewpoints in the
mid 60s to mid 70s, so lows will be in the same range.

Forecast confidence is moderate on coverage of storms and above
average on temps.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 148 PM EDT Saturday...

Quieter start to the week.

A cold front will push east to the Atlantic ocean Sunday night.
High pressure in the Ohio Valley will build east into our region.
It will be mostly clear with a light northwest flow Sunday night.
Low temperatures will range from the mid 50s in the mountains to the
mid 60s in the Piedmont.

A shortwave rotating around the base of the upper trough Monday may
generate showers and thunderstorms Monday into Monday night
especially in our western mountain areas near the WV/VA border.

High temperatures Monday will vary from the mid 70s in the mountains
to the lower 90s in the Piedmont. Low temperatures Monday night will
be mild with readings from around 60 degrees to the upper 60s.

Moderate confidences in the Short Term Forecast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 148 PM EDT Saturday...

 Storm chances continue for parts of the area each day with
near to slightly above nomal temperatures.

An upper ridge will remain parked over the Desert Southwest and the
mean mid/upper trof holds in the East.  An active weather pattern
expected for our region with northwest flow aloft and multiple upper
shortwaves and troughs tracking through the upper flow. Initially,
the better chances for convection look to be in north and west
portions of the forecast area. However, can not rule out some more
organized clusters or MCS crossing further into the area given such
a setup, which guidance frequently struggles to resolve.

The pattern could amplify at the end of the week, which could drive
a cold front southeastward across the area around Friday. If the
timing right, we might be able to get some drier air for the weekend.

Temperatures should remain near to slightly above climo norms.

Forecast confidence in Long Term Period is medium.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 640 AM EDT Saturday...

Any fog/low clouds sub-MVFR will erode by 14z leading to VFR
through most of the afternoon into this evening. Question will
be shower/storms as coverage looks hit/miss shotgun pattern,
so for now have VCTS in all sites roughly 18-20z in the west to
21-23z east. Amendments likely as storms potentially impact any
site with sub-VFR cigs/vsbys.

Showers may linger right through 06z in the piedmont but overall
looking at sub-VFR overall late tonight into Sunday morning with
cigs/vsbys with fog especially across the mountains.

Confidence is moderate this morning, the high on VFR this
afternoon outside of storms, then lower after 00z/Sun.

EXTENDED AVIATION OUTLOOK...
Sunday looks less active per latest solutions so outside of any
isolated storms expected VFR conditions.

In general, VFR conditions are expected through midweek aside
from any scattered storms and late night fog/low clouds.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP/AB
NEAR TERM...PM/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/KK/WP
Hazardous weather outlook, Jul 15, 1:24 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
224 PM EDT Sat Jul 15 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-161830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
224 PM EDT Sat Jul 15 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon and evening could become strong to
severe with damaging winds, isolated large hail, and localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 15, 1:24 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
224 PM EDT Sat Jul 15 2023

VAZ014-022-151900-
Montgomery VA-Roanoke VA-
224 PM EDT Sat Jul 15 2023

...A strong thunderstorm will impact portions of
west central Roanoke and northeastern Montgomery Counties through 300
PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elliston-Lafayette, or near Shawsville, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glenvar...
Elliston-Lafayette...
and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3718 8021 3725 8026 3731 8015 3724 8006
TIME...MOT...LOC 1823Z 238DEG 11KT 3723 8022

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DS

The radar

The Roanoke radar (KFCX), 27 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roanoke

When
July 15, 1:28 PM EST to 1:35 PM EST
Where
Roanoke County, 0.67 mi ENE of Kumis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.254, -80.169

Thunderstorm winds blew down two trees. One was along the 5900 block of Peaceful Drive and the second was near the intersection of Poor Mountain Road and West River Road.

Thunderstorm Wind, Bedford

When
July 15, 3:05 PM EST
Where
Bedford County, 1.33 mi WSW of Sedalia
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Public
Coordinates
37.470, -79.471

Several large tree branches were blown down by thunderstorm winds on Bedford Lake Drive.

Thunderstorm Wind, Bedford

When
July 15, 4:00 PM EST
Where
Bedford County, 1.69 mi WNW of Boonsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.458, -79.299

One tree was blown down by thunderstorm winds on Beemer Trail.

Thunderstorm Wind, Bedford

When
July 15, 4:00 PM EST
Where
Bedford County, 1.1 mi E of Coleman Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.500, -79.310

Two trees were blown down by thunderstorm winds near Coleman Falls.

Thunderstorm Wind, Buckingham

When
July 15, 7:21 PM EST
Where
Buckingham County, 3.85 mi S of Centenary
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.645, -78.507

Thunderstorm winds blew down two trees along Route 20 near Muddy Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123742, 1111743, 1111744, 1111745, 1123743.